AHRQ Commentary: Ensure That Discontinued Drugs Are Not Restarted

June 13, 2014 | Physician Practice News

Preview

​Involving the patient, community pharmacists, and electronic health records (EHRs) in medication reconciliation is key to avoiding medication errors that commonly occur during transitions in care, state the physician authors of a commentary from the May 2014 edition of the Agency for Healthcare Research and Quality's (AHRQ) online case study review, WebM&M. In the case, a 69-year-old man, treated with warfarin and aspirin for his atrial fibrillation and stroke history, presented to an emergency room with a severe headache. He was admitted to the intensive care unit to monitor his neurological status after a stat computed tomography (CT) scan found subdural hematomas. The patient was restarted on warfarin once the headache subsided. One day after the warfarin was resumed, the patient had a recurrence of the subdural hematoma. His warfarin was discontinued, and the patient stabilized and was discharged. Although warfarin was not included on his discharge medication list, the patient restarted the drug after it shipped to him through a mail order from his outpatient pharmacy a few days later. At his follow-up visit, he was found to have an elevated international normalized ratio as a result of restarting the warfarin.

Access Full Content

Contact us today at 610.825.6000.